A patient has recently been diagnosed as positive for Human Immunodeficiency Virus (HIV). The patient is unsure whether the medication regimen prescribed is actually helping. The patient complains of several side-effects and is especially upset because he or she was asymptomatic before beginning treatment. How would you respond? What information about the progression of HIV/AIDS could you provide that will aid in the patient in sticking to the treatment regimen?
© customnursingassignments Inc. customnursingassignments.com March 22, 2019, 2:13 am ad1c9bdddf
You should first tell the patient that it is common for patients to experience side effects after first starting medications for HIV. Many of these side-effects are short term and will go away after a few weeks on the medication. Examples of such short-term side effects include tiredness, nausea and vomiting, diarrhea, headaches, fevers, and muscle pains. You should also carefully question the patient about her side effects to ensure that they are not life-threatening (e.g. signs of an allergic reaction such as swelling of the face, lips, or tongue). You should also counsel the patient on these life-threatening side effects, so they can be aware of when they might need emergent medical care (NIH, 2013).
Depending on what side effects the patient is …